We discussed a case about an elderly woman with hx of T2DM, hypothyroidism, and bipolar disorder (in remission on Lithium), who presented with chronic progressive encephalopathy, polydipsia, polyuria, ataxia, tremors / myoclonic jerks, and AKI. She was found to have Lithium toxicity.
- Lithium is almost entirely excreted by the kidneys, so even minor declines in function can trigger toxicity
Manifestations / Complications
- GI: nausea, vomiting, diarrhea
- Neuro (acute): encephalopathy, agitation, ataxia, neuromuscular excitability (tremors, myoclonic jerks), seizures, non-convulsive status epilepticus
- Neuro (chronic): Syndrome of Irreversible Lithium Effectuated Neurotoxicity (SILENT), which is persistent encephalopathy despite normalized Lithium levels
- Renal: Nephrogenic diabetes insipidus
- Check Lithium levels frequently because it may NOT have peaked yet!
- Stop Lithium
- Monitor ABCs
- GI decontamination (activated charcoal is NOT effective for Lithium toxicity)
Poison Control’s Number: 800-411-8080